Minnesota, 2012

Hail and Damaging Wind in Minnesota, July 12, 2012

July 12, 2012 · NWS ABR · 2 events in 2 counties and zones

A couple thunderstorms brought large hail and severe winds to parts of west central Minnnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A couple thunderstorms brought large hail and severe winds to parts of west central Minnnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 12, 5:35 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 12, 5:35 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
635 PM CDT THU JUL 12 2012

.UPDATE...
00Z AVIATION DISCUSSION UPDATED BELOW...

&&
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

AN INTERESTING FORECAST FOR TONIGHT. ALOFT WATER VAPOR IMAGERY
SHOWS A COUPLE DECENT LOOKING S/WS ACROSS THE AREA. ONE IS MOVING
ACROSS FAR SOUTHERN NORTH DAKOTA. THIS HAS PROBABLY PROVIDED FOR
SOME LARGE SCALE SUBSIDENCE THROUGH MOST OF THIS AFTERNOON.
MEANWHILE ANOTHER WAVE AND JET MAX IS MOVING SOUTHEAST THROUGH
SOUTHWEST SOUTH DAKOTA. AT THE SURFACE A VERY SLOW MOVING FRONT
EXTENDS FROM JUST EAST OF KABR TO JUST NORTHWEST OF K9V9. LATEST
MESOSCALE ANALYSIS INDICATES LITTLE IF ANY CAP LEFT ACROSS THE
EASTERN CWA AHEAD OF THE BOUNDARY...AND MIXED LAYER CAPES GREATER
THAN 1500 J/KG. SO AM EXPECTING DEVELOPMENT OF STORMS IN THE NEXT
HOUR OR SO...BUT THE AMOUNT OF COVERAGE IS KINDA HARD TO DETERMINE
BASED ON FAIRLY WEAK DEEP LAYER AND LOW LEVEL SHEAR. SUSPECT
COVERAGE OF ISOLD/SCT WILL BE SUFFICIENT THROUGH MIDNIGHT WITH
WIND PROBABLY THE MAIN THREAT FROM PULSE LIKE STORMS WITHIN FAIRLY
WARM ENVIRONMENT.

AFTER TONIGHT THERE IS STILL SOME THREAT FOR SHOWERS OVER THE FAR
EASTERN CWA ON FRIDAY WHERE MID LEVEL TEMPS ARE COOLER WITHIN
UPPER TROF AND DAYTIME HEATING WILL CONTRIBUTE TO SOME AVAILABLE
ENERGY SO CANT RULE OUT A STRAY THUNDERSTORM. THEN FOR SATURDAY
AND SATURDAY NIGHT THE MID LEVEL RIDGE BEGINS BUILDING ACROSS THE
REGION WITH MOSTLY DRY CONDITIONS EXPECTED...ALONG WITH WARMING
TEMPERATURES.

.LONG TERM...SUNDAY THROUGH THURSDAY

UPPER RIDGE OVER THE REGION WILL BE SUPPRESSED IN RESPONSE TO UPPER
TROF EJECTING SHORTWAVE ENERGY OUT OF THE PACIFIC NORTHWEST INTO
SOUTHERN CANADA...ONLY TO HAVE THE RIDGE REDEVELOP TO THE WEST
EARLY NEXT WEEK. THIS KEEPS US IN WESTERLY/NORTHWEST FLOW ALOFT.
BY MID WEEK...MODELS BEGIN TO DIVERGE IN HANDLING THE INTENSITY OF
THE UPPER RIDGE WITH THE GFS SHOWING A LESS AMPLIFIED PATTERN.
THIS WOULD SUGGEST A SLIGHTLY MORE ACTIVE PATTERN...HOWEVER SUNDAY
WILL SEE H7 TEMPERATURES UPWARDS OF +16C...WITH THE CAP IN PLACE
THROUGH MONDAY. THIS ELEVATED MIXED LAYER WILL INHIBIT SURFACE
BASED CONVECTION...HOWEVER GUIDANCE SUGGEST MOISTURE ABOVE 10KFT
ASSOCIATED WITH MONSOONAL FLOW. THUS...WILL LIMIT POPS TO SLIGHT
CHANCE WITH THE ANTICIPATION OF NEGLIGIBLE QPF DUE TO HIGH BASED
ALTOCUMULUS. THE ELEVATED MIXED LAYER WEAKENS AND CAP TEMPERATURES
DROP INTO THE LOW TEENS AS NORTHWEST FLOW BECOMES BETTER
ESTABLISHED TUESDAY/WEDNESDAY...SO WILL CONTINUE LOW POPS WITH THE
ANTICIPATION OF MAINLY DIABATICALLY DRIVEN AFTERNOON CONVECTION.

AS FOR TEMPERATURES...H85 READINGS READILY APPROACHING 30C
SUGGEST HIGHS RUNNING AROUND THE CENTURY MARK FOR A GOOD PORTION
OF THE CWA...ALONG WITH LITTLE OVERNIGHT RELIEF. BEST GUESS FROM
GUIDANCE IS FRONTAL PASSAGE WILL OCCUR BETWEEN MONDAY NIGHT INTO
TUESDAY...REPLACED BY A COOLER/DRIER CANADIAN AIRMASS FOR THE
REMAINDER OF THE FORECAST PERIOD.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS ARE EXPECTED AT ALL TAF LOCATIONS THROUGH TONIGHT
AND FRIDAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...MOHR
SHORT TERM...TDK
LONG TERM...CONNELLY
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 12, 3:26 AM CST, 15 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
426 AM CDT THU JUL 12 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-130930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
426 AM CDT THU JUL 12 2012 /326 AM MDT THU JUL 12 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. SOME
THUNDERSTORMS LATER THIS AFTERNOON COULD BECOME STRONG TO SEVERE
WITH THE THREATS BEING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.

SD

The radar

The Aberdeen radar (KABR), 144 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Traverse

When
July 12, 7:00 PM CST
Where
Traverse County, 4.21 mi SW of Wheaton Arpt
Measured
1 in hail
Reported by
Public
Coordinates
45.730, -96.600

Thunderstorm Wind, Big Stone

When
July 12, 9:10 PM CST
Where
Big Stone County, 3.58 mi SE of Odessa
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.240, -96.270

Sixty mph winds brought down several tree branches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402811, 402812.